Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

On the distribution of the length of the longest increasing subsequence of random permutations


Authors: Jinho Baik, Percy Deift and Kurt Johansson
Journal: J. Amer. Math. Soc. 12 (1999), 1119-1178
MSC (1991): Primary 05A05, 15A52, 33D45, 45E05, 60F99
DOI: https://doi.org/10.1090/S0894-0347-99-00307-0
Published electronically: June 24, 1999
MathSciNet review: 1682248
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The authors consider the length, $l_N$, of the longest increasing subsequence of a random permutation of $N$ numbers. The main result in this paper is a proof that the distribution function for $l_N$, suitably centered and scaled, converges to the Tracy-Widom distribution of the largest eigenvalue of a random GUE matrix. The authors also prove convergence of moments. The proof is based on the steepest descent method for Riemann-Hilbert problems, introduced by Deift and Zhou in 1993 in the context of integrable systems. The applicability of the Riemann-Hilbert technique depends, in turn, on the determinantal formula of Gessel for the Poissonization of the distribution function of $l_N$.


References [Enhancements On Off] (What's this?)

  • [AS] M.Abramowitz and I.A.Stegun, Handbook of Mathematical Functions, Dover Publications, New York, (1965). MR 34:8606
  • [AD] D.Aldous and P.Diaconis, Hammersley's Interacting Particle Process and Longest Increasing Subsequences, Prob. Th. and Rel. Fields, 103, 199-213, (1995). MR 96k:60017
  • [BB] R.M.Baer and P.Brock, Natural sorting over permutation spaces, Math. Comp., 22, 385-410, (1968). MR 37:3800
  • [BDJ] J.Baik, P.Deift and K.Johansson, On the distribution of the length of the second row of a Young diagram under Plancherel measure, preprint, LANL E-print math.CO/9901118.
  • [BR] J.Baik and E.Rains, Symmetrized increasing subsequence problems, in preparation.
  • [BC] R.Beals and R.Coifman, Scattering and inverse scattering for first order systems, Comm. Pure Appl. Math., 37, 39-90, (1984). MR 85f:34020
  • [Bo] A.Borodin, Longest increasing subsequences of random colored permutations, Electron. J. Combin., 6 (1), R13, (1999). CMP 99:07
  • [CG] K.Clancey and I.Gohberg, Factorization of Matrix Functions and Singular Integral Operators, Birkhäuser, (1981). MR 84a:47016
  • [De] P.A.Deift, Integrable Hamiltonian systems. Dynamical systems and probabilistic methods in partial differential equations, 103-138, in Lectures in Applied Mathematics, 31, edited by P.A.Deift, C.D.Levermore and C.E.Wayne, American Mathematical Society, Providence, RI, 1996. MR 96i:58071
  • [DIZ] P.A.Deift, A.R.Its and X.Zhou, Long-time Asymptotics for Integrable Nonlinear Wave Equations, in Important Development in Soliton Theory, 2nd Edition, edited by A.S.Fokas and V.E.Zakharov, Springer-Verlag, to be published. MR 95h:35031 (1st Edition)
  • [DKM] P.A.Deift, T.Kriecherbauer and K.T-R McLaughlin, New Results on the Equilibrium Measure for Logarithmic potentials in the Presence of an External Field, J. Approx. Theory, 95, no.3, 388-475, (1998). CMP 99:05
  • [DKMVZ1] P.A.Deift, T.Kriecherbauer, K.T-R McLaughlin, S.Venakides and X.Zhou, Asymptotics for Polynomials Orthogonal with respect to Varying Exponential Weights, Internat. Math. Res. Notices, no. 16, 759-782, (1997). MR 99g:34038
  • [DKMVZ2] P.A.Deift, T.Kriecherbauer, K.T-R McLaughlin, S.Venakides and X.Zhou, Strong Asymptotics for Orthogonal Polynomials with respect to Varying Exponential Weights via Riemann-Hilbert Techniques, To appear in Comm. Pure. Appl. Math.
  • [DKMVZ3] P.A.Deift, T.Kriecherbauer, K.T-R McLaughlin, S.Venakides and X.Zhou, Uniform Asymptotics for Polynomials Orthogonal with respect to Varying Exponential Weights and Applications to Universality Questions in Random Matrix Theory, To appear in Comm. Pure. Appl. Math.
  • [DVZ1] P.A.Deift, S.Venakides and X.Zhou, The collisionless shock region for the long-time behavior of solutions of the KdV equation, Comm. Pure Appl. Math., 47 no. 2, 199-206, (1994). MR 95f:35220
  • [DVZ2] P.A.Deift, S.Venakides and X.Zhou, New Results in Small Dispersion KdV by an Extension of the Steepest Descent Method for Riemann-Hilbert Problems, Internat. Math. Res. Notices, no. 6, 285-299, (1997). MR 98b:35155
  • [DZ1] P.A.Deift and X.Zhou, A Steepest Descent Method for Oscillatory Riemman-Hilbert Problems; Asymptotics for the MKdV Equation, Ann. Math., 137, 295-368, (1993). MR 94d:35143
  • [DZ2] P.A.Deift and X.Zhou, Asymptotics for the Painlevé II Equation, Comm. Pure. Appl. Math., 48, 277-337, (1995). MR 96d:34004
  • [DeZe1] J.-D.Deuschel and O.Zeitouni, Limiting curves for i.i.d. records, Ann. Probab., 23, 852-878, (1995). MR 96h:60086
  • [DeZe2] J.-D.Deuschel and O.Zeitouni, On increasing subsequences of i.i.d. samples, preprint, (1997).
  • [DS] P.Diaconis and M.Shahshahani, On the Eigenvalues of Random matrices, J. Appl. Prob. 31, 49-61, (1994). MR 95m:60011
  • [ES] P.Erdös and G.Szekeres, A combinatorial theorem in geometry, Compositio Math., 2, 463-470, (1935).
  • [FN] H.Flaschka and A.Newell, Monodromy and spectrum preserving deformations, I, Comm. Math. Phy., 76, no.1, 67-116, (1980). MR 82g:35103
  • [FIK] A.S.Fokas, A.R.Its and V.E.Kitaev, Discrete Painlevé equations and their appearance in quantum gravity, Comm. Math. Phy., 142, 313-344, (1991). MR 93a:58080
  • [FMZ] A.S.Fokas, U.Mugan and X.Zhou, On the Solvability of Painlevé I, III and V, Inverse Problems, 8, 757-785, (1992). MR 93h:35154
  • [FZ] A.S.Fokas and X.Zhou, On the Solvability of Painlevé II and IV, Comm. Math. Phy., 144, 601-622, (1992). MR 93d:34004
  • [Ge] I.M.Gessel, Symmetric functions and P-recursiveness, J. Combin. Theory. Ser. A, 53, 257 - 285, (1990). MR 91c:05190
  • [GWW] I.M.Gessel, J.Weinstein and H.S.Wilf, Lattice walks in $\mathbb Z^d$ and permutations with no long ascending subsequences, Electr. J. Combin., 5(1), (1998). MR 98j:05007
  • [GK] I.Gohberg and N.Krupnik, One-Dimensional Linear Singular Integral Equations vol.I and II, Operator theory, advances and applications; v. 53-54, Birkhäuser Verlag, Basel, 1992 MR 93c:47061; MR 93k:47059
  • [GW] D.J.Gross and E.Witten, Possible third-order phase transition in the large N lattice gauge theory, Phys. Rev. D, 21, 446-453, (1980).
  • [Ha] J.M.Hammersley, A few seedlings of research, Proc. Sixth Berkeley Symp. Math. Statist. and Probability, Vol. 1, 345-394, University of California Press, 1972. MR 53:9457
  • [HM] S.P.Hastings and J.B.McLeod, A boundary value problem associated with the second Painlevé transcendent and the Korteweg de Vries equation, Arch. Rational Mech. Anal. 73, 31-51, (1980). MR 81i:34024
  • [Hi] M.Hisakado, Unitary matrix models and Painlevé III, Modern Phys. Lett. A, 11, no.38, 3001-3010, (1996). MR 97h:81200
  • [IN] A.R.Its and V.Yu.Novokshenov, The Isomonodromic Deformation Method in the Theory of Painlevé Equations, Lecture Notes in Math.1191, Springer-Verlag, Berlin, Heidelberg, 1986. MR 89b:34012
  • [JMU] M.Jimbo, T.Miwa and K.Ueno, Monodromy preserving deformations of linear ordinary differential equations with rational coefficients, I. General theory and $\tau$-function, Physica D, 2, no.2, 306-352, (1981). MR 83k:34010a
  • [Jo1] K.Johansson, The Longest Increasing Subsequence in a Random Permutation and a Unitary Random Matrix Model, Math. Res. Lett., 5, no.1-2, 63-82, (1998). MR 99e:60033
  • [Jo2] K.Johansson, Shape fluctuations and random matrices, preprint, 1999.
  • [Jo3] K.Johansson, Transversal fluctuations for increasing subsequences on the plane, preprint, 1999.
  • [Ka] S.Kamvissis, On the Long Time Behavior of the Doubly Infinite Toda Lattice under Initial Data Decaying at Infinity, Comm. Math. Phy., 153, 479-519, (1993). MR 94c:58086
  • [Ki] J.-H. Kim, On the longest increasing subsequence of random permutations - a concentration result, J. Comb. Th. A, vol. 76, 148-155, (1996).
  • [Kn] D.E.Knuth, The art of computer programming, vol. 3: sorting and searching, 2nd ed., Addison Wesley, Reading, Mass., 1973. MR 56:4281
  • [LS] B.F.Logan and L.A.Shepp, A variational problem for random Young tableaux, Advances in Math., 26, 206-222, (1977). MR 98e:05108
  • [Me] M.L.Mehta, Random Matrices, Second Edition, Academic Press, San Diego, 1991. MR 92f:82002
  • [OPWW] A.M.Odlyzko, B.Poonen, H.Widom and H.S.Wilf, On the distribution of longest increasing subsequences in random permutations, unpublished manuscript.
  • [OR] A.M.Odlyzko and E.M.Rains, On longest increasing subsequences in random permutations, in preparation.
  • [Ok] A.Okounkov, Random matrices and random permutations, preprint, 1999.
  • [PS] V.Periwal and D.Shevitz, Unitary-Matrix Models as Exactly Solvable String Theories, Phys. Rev. Lett., 64, 1326-1329, (1990).
  • [Ra] E.M.Rains, Increasing subsequences and the classical groups, Electron. J. of Combinatorics, 5(1), R12, (1998). MR 98k:05146
  • [ST] E.B.Saff and V.Totik, Logarithmic Potentials with External Fields, Springer-Verlag, New York, 1997. CMP 98:05
  • [Sa] B.Sagan, The Symmetric Group: Representations, Combinatorial Algorithms, and Symmetric Functions, Wadsworth$\&$Books/Cole, Pacific Grove, Calif., 1991. MR 93f:05102
  • [Sc] C.Schensted, Longest increasing and decreasing subsequences, Canad. J. Math., 13, 179 - 191, (1961). MR 22:12047
  • [Se1] T.Seppäläinen, A microscopic model for the Burgers equation and longest increasing subsequences, Electron. J. Prob., 1, no.5, (1996) MR 97d:60162
  • [Se2] T.Seppäläinen, Large deviations for increasing sequences on the plane, Probab. Theory Related Fields, 112, no.2, 221-244, (1998). CMP 99:04
  • [Si] B.Simon, Representations of Finite and Compact Groups, Graduate Studies in Mathematics vol. 10, American Mathematical Society, 1996. MR 97c:22001
  • [Sz1] G.Szegö, Orthogonal Polynomials, American Mathematical Society Colloquium Publications, Vol 23, 4th Ed, Providence, RI, 1975. MR 51:8724
  • [Sz2] G.Szegö, On Certain Hermitian Forms Associated with the Fourier Series of a Positive Function, Comm. Seminaire Math de l'Univ. de Lund, tome supplementaire, dedie a Marcel Riesz, 228-237, (1952) (or Gabor Szego: Collected Papers - Vol 3 (1945-1972), 270-280, Birkhäuser, 1982). MR 14:553d
  • [TW1] C.A.Tracy and H.Widom, Level-Spacing distributions and the Airy kernel, Comm. Math. Phys., 159, 151-174, (1994). MR 95e:82003
  • [TW2] C.A.Tracy and H.Widom, Random unitary matrices, permutations and Painlevé, preprint, LANL E-print math.CO/9811154.
  • [Ul] S.M.Ulam, Monte Carlo calculations in problems of mathematical physics, in Modern Mathematics for the Engineers, E.F.Beckenbach, ed., McGraw-Hill, 261-281, 1961. MR 23:B2202
  • [VK1] A.M.Vershik and S.V.Kerov, Asymptotics of the Plancherel measure of the symmetric group and the limiting form of Young tables, Soviet Math. Dokl., 18, 527-531, (1977). MR 58:562
  • [VK2] A.M.Vershik and S.V.Kerov, Asymptotic behavior of the maximum and generic dimensions of irreducible representations of the symmetric group, Functional Anal. Appl., 19, no.1, 21-31, (1985). MR 86k:11051
  • [Wi] H.Widom, personal communication.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 05A05, 15A52, 33D45, 45E05, 60F99

Retrieve articles in all journals with MSC (1991): 05A05, 15A52, 33D45, 45E05, 60F99


Additional Information

Jinho Baik
Affiliation: Courant Institute of Mathematical Sciences, New York University, New York, New York 10012
Email: baik@cims.nyu.edu

Percy Deift
Email: deift@cims.nyu.edu

Kurt Johansson
Affiliation: Department of Mathematics, Royal Institute of Technology, S-100 44 Stockholm, Sweden
Email: kurtj@math.kth.se

DOI: https://doi.org/10.1090/S0894-0347-99-00307-0
Keywords: Random permutations, orthogonal polynomials, Riemann-Hilbert problems, random matrices, steepest descent method
Received by editor(s): July 20, 1998
Received by editor(s) in revised form: March 30, 1999
Published electronically: June 24, 1999
Additional Notes: The authors would like to acknowledge many extremely useful and enlightening conversations with Persi Diaconis and Andrew Odlyzko. Special thanks are due to Andrew Odlyzko and Eric Rains for providing us with the results of their Monte Carlo simulations.
The work of the second author was supported in part by NSF grant #DMS-9500867.
The work of the third author was supported in part by the Swedish Natural Research Council (NFR)
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society